\(\mathcal D\)-modules, contact valued calculus and Poincare-Cartan form. (English) Zbl 1011.58011

The author studies systematically the basic structures of the higher order variational calculus on a fibered manifold \(E\rightarrow M\) from the viewpoint of the theory of differential operators. First of all he clarifies that every linear connection on \(M\) induces a decomposition morphism on the \(k\)-th order tangent bundle of \(M\). This is applied to the differential calculus in the contact module of the jet bundles over \(E\). In particular, this approach yields an interesting new point of view to the variational bicomplex over \(E\). Next the author shows that his approach is an efficient tool for constructing the Euler-Lagrange and Helmholtz-Sonin operators. Finally he clarifies how the construction of the Poincaré-Cartan form depends on the connection in question and deduces an explicit coordinate formula for its coefficients.


58E30 Variational principles in infinite-dimensional spaces
58A20 Jets in global analysis
58J10 Differential complexes
Full Text: DOI EuDML


[1] P.L. García: The Poincaré-Cartan invariant in the calculus of variations. Symp. Math. XIV (1974), 219-246.
[2] P.L. García and J. Muñoz: On the geometrical structure of higher order variational calculus. Proceedings of the IUTAM-ISIMM. Symposium on Modern Developments in Analytical Mechanics (Bologna), Tecnoprint, 1983, pp. 127-147. · Zbl 0569.58008
[3] H. Goldschmidt and S. Sternberg: The Hamilton-Cartan formalism in the calculus of variations. Ann. Inst. Fourier (Grenoble) 23 (1973), 203-267. · Zbl 0243.49011
[4] M. Gotay: An exterior differential system approach to the Cartan form. Géométrie Symplectique et Physique Mathématique (Boston), P. Donato et al., Boston, 1991, pp. 160-188. · Zbl 0747.58006
[5] H. Hess: Symplectic connections in geometric quantization and factor orderings. Ph.D. thesis, Berlin, 1981, pp. .
[6] M. Horác and I. Kolá: On the higher order Poincaré-Cartan forms. Czechoslovak Math. J. 33 (1983), 467-475. · Zbl 0545.58004
[7] I. Kolá: A geometric version of the higher order Hamilton formalism in fibered manifolds. J. Geom. Phys. 1 (1984), 127-137. · Zbl 0595.58016
[8] I. Kolá, P. Michor and J. Slovak: Natural Operations in Differential Geometry. Springer-Verlag, Berlin, 1993, pp. .
[9] D. Krupka: A geometric theory of ordinary first order variational problems in fibered manifolds I. Critical sections. J. Math. Anal. Appl. 49 (1975), 180-206. · Zbl 0312.58002
[10] A. Kumpera: Invariants différentiels d’un pseudogroupe de Lie, I. J. Differential Geom. 10 (1975), 289-345. · Zbl 0319.58018
[11] B. Kupershmidt: Geometry of jet bundles and the structure of Lagrangian and Hamiltonian formalism. Lect. Notes in Math. 775, 1980, pp. 162-217.
[12] J. Muñoz: Poincaré-Cartan forms in higher order variational calculus on fibred manifolds. Rev. Mat. Iberoamericana 1 (1985), no. 4, 85-126. · Zbl 0606.49026
[13] P.J. Olver: Equivalence and the Cartan form. Acta Appl. Math. 31 (1993), 99-136. · Zbl 0794.49041
[14] J. Rodríguez: Sobre los espacios de jets y los fundamentos de la teoría de los sistemas de ecuaciones en derivadas parciales. Ph.D. thesis, Salamanca, 1990.
[15] C. Ruiz: Prolongament formel des systemes differentiels exterieurs d’ordre superieur. C. R. Acad. Sci. Paris Sér. I Math. 285 (1977), 1077-1080.
[16] D. Saunders: An alternative approach to the Cartan form in Lagrangian field theories. J. Phys. A 20 (1987), 339-349. · Zbl 0652.58002
[17] D. Saunders: The Geometry of Jet Bundles. Lecture Notes Series, vol. 142, London Mathematical Society, Cambridge University Press, New York, 1989, pp. . · Zbl 0665.58002
[18] J.P. Schneiders: An introduction to the D-Modules. Bull. Soc. Roy. Sci. Liège 63 (1994), 223-295. · Zbl 0816.35004
[19] W.M. Tulczyjew: The Euler-Lagrange resolution. Lect. Notes in Math. 836, 1980, pp. 22-48. · Zbl 0456.58012
[20] A. Weil: Théorie des points proches sur les variétés différentiables. Colloque de Géometrie Différentielle, C.N.R.S. (1953), 111-117. · Zbl 0053.24903
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.